Kentucky, 2017

Flash Flooding in Kentucky, April 30, 2017

April 30, 2017 · NWS PAH · 2 events in 2 counties and zones

Localized flooding developed after a series of weakening thunderstorm complexes crossed western Kentucky during the night of the 29th and morning of the 30th. These storms occurred near a surface front which sagged southward across the region during the evening, then returned north as a warm front the following morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Localized flooding developed after a series of weakening thunderstorm complexes crossed western Kentucky during the night of the 29th and morning of the 30th. These storms occurred near a surface front which sagged southward across the region during the evening, then returned north as a warm front the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 5:38 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 30, 5:38 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Sun Apr 30 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CDT Sun Apr 30 2017

Large MCS over Missouri and Arkansas has spread quickly eastward
at 50 knots into southern IL and western KY early this morning.
This rapid movement was not forecast by any of the models.
Isolated damaging winds along the leading edge have prompted the
issuance of a few warnings overnight. A large area of stratiform
rain has encompassed areas of southeast Missouri and southern
Illinois that have been deluged with 4 to 9 inches over the past
couple days. Therefore, a serious flood situation has evolved. A
record flood crest is predicted on the Current River in the Ozark
foothills, and the river is already within a foot of that record.

Fortunately, today is the final day of the MCS train. A cold front
will sweep east across the region late this afternoon and this
evening. Some showers and isolated storms may linger much of the
night in the Pennyrile region of west Kentucky. Cooler air will
arrive, with lows around 50 tonight. The dry air will hang on
through Tuesday. It will be noticeably cooler Monday, with highs
60 to 65 under lots of wrap-around low clouds beneath the
occluding low to our north. Temps will rebound into the 70's on
Tuesday as plenty of sun returns.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM CDT Sun Apr 30 2017

Another storm system will affect our region on Wednesday and
Wednesday night. Rainfall amounts should not compare to the
excessive amounts over the past couple of days. However, they will
be hydrologically significant. WPC guidance for Wednesday and
Thursday indicates storm totals of 1 to 2 inches. It appears we
will be on the cool and stable side of this low, which will track
eastward across Tennessee. Although some isolated elevated
convection is possible, there is not expected to be a repeat of
MCS activity, which often dumps prolific rainfall amounts on our
region. Highs may end up below model guidance if widespread rain
materializes. At this time, the forecast calls for highs mainly in
the 60's both days.

Friday into Saturday, mainly dry conditions are expected as the
low tracks away from our region. However, some lingering isolated
showers are possible in the cool and unstable cyclonic flow.
Temperatures will remain cool, although increasing sunshine will
make 70 degrees attainable by Saturday.

&&

.AVIATION...
Issued at 638 AM CDT Sun Apr 30 2017

Main forecast issue is timing the periods of heaviest rain and
thunderstorms today. Radar indicates widespread rain and
thunderstorms extending back into the Ozarks of Missouri and
Arkansas. Movement is more toward the north than the east, which
suggests any improvement will be slow to occur today. In fact,
periods of ifr appear increasingly likely. The duration and timing
of ifr conditions is not certain enough to include in tafs at this
time. Winds will become gusty from the south today.

Generally improving conditions are expected tonight in the wake of a
cold front. Vfr conditions are expected at all sites. Winds will
shift into the southwest tonight as skies clear.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>005-014-018-
     019.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Apr 30, 10:41 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.

A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.

In the hours before

Local storm report, Apr 30, 8:20 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            5 SW MOUNT VERNON       38.27N 88.98W
04/30/2017                   JEFFERSON          IL   TRAINED SPOTTER

            MOST CREEKS ARE FULL...SOME CREEKS OVERFLOWING. LOW AREAS
            ARE COMPLETELY FLOODED. TOWNSHIP ROADS IN LOW LYING AREAS
            ARE IMPASSABLE.

&&

DB
Local storm report, Apr 30, 8:49 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E MOUNT VERNON        38.32N 88.82W
04/29/2017  M4.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            RAINFALL FROM 300 PM 4/28 TO 900 AM 4/29. 4+ INCHES.

&&

DB
Local storm report, Apr 30, 10:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       ESE DE SOTO             37.82N 89.23W
04/30/2017  M3.32 INCH       JACKSON            IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       3 S HERRIN              37.76N 89.03W
04/30/2017  M3.76 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       2 ESE BUSH              37.83N 89.10W
04/30/2017  M3.10 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       NNE JONESBORO           37.45N 89.27W
04/30/2017  M3.14 INCH       UNION              IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       3 SE COULTERVILLE       38.15N 89.57W
04/30/2017  M3.00 INCH       PERRY              IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       MOUNT VERNON            38.32N 88.91W
04/30/2017  M2.42 INCH       JEFFERSON          IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
04/30/2017  M5.00 INCH       BUTLER             MO   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       E SCOTT CITY            37.22N 89.53W
04/30/2017  M3.40 INCH       SCOTT              MO   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       2 W DEXTER              36.74N 88.33W
04/30/2017  M2.73 INCH       CALLOWAY           KY   COCORAHS

&&

DB
Local storm report, Apr 30, 10:41 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY RAIN       3 SE CLINTON            36.64N 88.96W
04/30/2017  M3.75 INCH       HICKMAN            KY   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

DB
Local storm report, Apr 30, 10:47 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
04/30/2017  M3.15 INCH       SCOTT              MO   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

DB
Local storm report, Apr 30, 10:50 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLOOD            CROSSVILLE              38.16N 88.06W
04/30/2017                   WHITE              IL   TRAINED SPOTTER

            CREEK IN CROSSVILLE QUICKLY BEGINNING TO OVERTOP ITS
            BANKS.

&&

DB

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hickman

When
April 30, 10:50 AM CST to 4:00 PM CST
Where
Hickman County, 3.09 mi SSW of Croley to 0.73 mi WNW of Clinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.589, -88.951

Numerous roads were closed due to flooding. Portions of Highways 51 and 58 were closed due to swift water, and highway personnel were on-site to monitor both closures. Numerous creeks and streams were out of their banks. Emergency management officials reported at least one water rescue was conducted. A trained spotter measured 3.75 inches a few miles southeast of Clinton during the overnight and early morning storms.

Flash Flood, Ballard

When
April 30, 11:46 AM CST to 4:00 PM CST
Where
Ballard County, 1.94 mi SSW of Kevil to 1.79 mi SW of Ingleside
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.054, -88.912

A trained spotter near La Center reported some roads were underwater, and ponds and creeks were overflowing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689605, 689606.